Alert archive / Arkansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 89, NWS Memphis, TN

April 29, 2005Poinsett County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Apr 29, 2005, 3:24 PM CDT for Poinsett County, Arkansas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2005, 3:24 PM CDT (20:24 UTC)
Expired
Apr 29, 2005, 4:04 PM CDT
In force
40 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Poinsett County, AR

The radar

The Memphis radar (KNQA), 91 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 3:42 PM CDTHAIL 1.75Weiner, ARQUARTER TO GOLF BALL SIZE HAIL CAUSING VEHICLE DAMAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 12:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1155 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 292024
SVRMEG
ARC111-292100-
/O.NEW.KMEG.SV.W.0089.050429T2024Z-050429T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
324 PM CDT FRI APR 29 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POINSETT COUNTY IN EASTERN ARKANSAS

* UNTIL 400 PM CDT

* AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTHWEST OF FISHER...OR ABOUT 7 MILES SOUTHEAST OF
  NEWPORT...AND MOVING EAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WALDENBURG...WEINER...HARRISBURG...GREENFIELD AND TRUMANN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3571 9103 3547 9103 3555 9048 3572 9053

$$
2 follow-up statements
000 
WWUS54 KMEG 292046
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
344 PM CDT FRI APR 29 2005

ARC111-292100-
/O.CON.KMEG.SV.W.0089.000000T0000Z-050429T2100Z/
POINSETT AR-
344 PM CDT FRI APR 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CDT FOR
POINSETT COUNTY...

AT 342 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM 
THAT PRODUCED GOLF BALL SIZE HAIL IN WEINER CAUSING VEHICLE DAMAGE. 
THIS STORM WAS LOCATED ABOUT 8 MILES NORTHWEST OF 
HARRISBURG...MOVING NORTHEAST AT 55 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEINER...
HARRISBURG...GREENFIELD AND TRUMANN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR PARTS OF EASTERN ARKANSAS AND WESTERN TENNESSEE.

LAT...LON 3570 9098 3552 9093 3556 9049 3573 9054

$$
000 
WWUS54 KMEG 292104
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
402 PM CDT FRI APR 29 2005

ARC111-292112-
/O.EXP.KMEG.SV.W.0089.000000T0000Z-050429T2100Z/
POINSETT AR-
402 PM CDT FRI APR 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR POINSETT COUNTY EXPIRED AT 400
PM CDT...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED OR 
MOVED OUT OF THE WARNED AREA.

HOWEVER...ANOTHER THUNDERSTORM WAS MOVING TOWARD THE COUNTY FROM THE 
WEST AND HAS A HISTORY OF PRODUCING GOLFBALL SIZE HAIL. ANOTHER 
SEVERE THUNDERSTORM WARNING MAY BECOME NECESSARY FOR POINSETT COUNTY 
BECAUSE OF THIS STORM.     

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY
EVENING FOR PART OF EASTERN ARKANSAS AND WESTERN TENNESSEE.

LAT...LON 3570 9098 3552 9093 3556 9049 3573 9054

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:48 PM CDT, 36 minutes earlier.

Area forecast discussion, Apr 29, 2:48 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
248 PM CDT FRI APR 29 2005

.DISCUSSION...01Z SURFACE ANALYSIS PLACES CENTER OF LOW PRESSURE
ACROSS COAHOMA COUNTY MISSISSIPPI WITH TRAILING COLD FRONT ACROSS
SOUTHEAST ARKANSAS. MAIN SHORT TERM CONCERN IS SEVERE WEATHER
POTENTIAL. RUC/12KM NAM MODEL ANALYSIS SUGGESTS THAT COLD FRONT WILL
MOVE TOWARDS MISSISSIPPI/ALABAMA BORDER BY 6Z. THREE HOUR PRESSURE
CHANGES FINALLY STARTING TO SHOW EASTWARD MOVEMENT OF LOW. BEST
INSTABILITY...THOUGH WEAK REMAINS ACROSS NORTHERN MISSISSIPPI WITH
500-600 J/KG SURFACE BASED CAPE...LI/S AROUND -3 AND 0-6 KM BULK
SHEAR VALUES AROUND 60 KTS...AND MLCAPES AROUND 1500 J/KG.
ENVIRONMENT MENTIONED ABOVE STILL SUPPORTIVE OF SEVERE POTENTIAL
WITH A NEW WATCH TO AFFECT PORTIONS OF NORTHERN MISSISSIPPI UNTIL 5
AM CDT SATURDAY. IN ADDITION WILL MAKE SOME ADJUSTMENTS TO ARKANSAS
ZONES BASED ON CURRENT TRENDS.

UPDATED GRIDS WILL BE OUT SHORTLY.

CJC

.PREV DISCUSSION...ISSUED 248 PM CDT FRI APR 29 2005

FRONTAL BOUNDARY HAS BEGUN TO LIFT NORTH A LITTLE IN THE LAST COUPLE
OF HOURS IN RESPONSE TO THE STRENGTHENING SURFACE LOW NOW LOCATED
JUST NORTH OF TEXARKANA. ALL OF THE THUNDERSTORM ACTIVITY THAT HAS
DEVELOPED SO FAR HAS BEEN ALONG AND NORTH OF THE FRONT. EVENTUALLY
THERE SHOULD BE SOME THUNDERSTORM DEVELOPMENT SOUTH OF THE FRONT AND
ANY OF THESE STORMS SHOULD HAVE THE POTENTIAL TO BE AT LEAST SEVERE
IF NOT TORNADIC. THERE MAY ALSO BE LOCALLY HEAVY RAINFALL ALONG THE
FRONT AS WELL. FRONT WILL MOVE EAST OF THE FORECAST AREA BY 12Z SO
HAVE LEFT SATURDAY FORECAST DRY. THE WEEKEND SHOULD REMAIN DRY AS
HIGH PRESSURE HANGS IN OVER THE REGION. BY MONDAY NIGHT FRONTAL
BOUNDARY BEGINS TO SHIFT BACK NORTH AND STALL OUT NEAR THE FORECAST
AREA AND SHOULD BE CLOSE ENOUGH THAT WE WILL HAVE A RISK OF SHOWERS
AND THUNDERSTORMS FROM MONDAY NIGHT THROUGH FRIDAY.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 29, 3:14 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
314 PM CDT FRI APR 29 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-301100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
314 PM CDT FRI APR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE MAJORITY
OF THE MID SOUTH. THE MODERATE RISK AREA IS GENERALLY ALONG AND
SOUTH OF I-40.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF
THE MID SOUTH.

A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED LOW PRESSURE SYSTEM
WILL MOVE INTO THE MID SOUTH TONIGHT. ADDITIONAL THUNDERSTORMS WILL
DEVELOP AND PERSIST INTO THE LATE EVENING HOURS. SOME THUNDERSTORMS
WILL BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES BEING
THE MAIN THREAT. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION IS REQUESTED.

In the hours before

Special weather statement, Apr 29, 9:43 AM CDT, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
0943 AM CDT FRI APR 29 2005

ARZ008-009-017-018-MOZ113-115-291543-
CLAY AR-GREENE AR-LAWRENCE AR-RANDOLPH AR-DUNKLIN MO-PEMISCOT MO-
0943 AM CDT FRI APR 29 2005

SEVERE THUNDERSTORM WATCH NUMBER 209 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

IN ARKANSAS...
CLAY...         GREENE...       LAWRENCE...     RANDOLPH...

IN MISSOURI...
DUNKLIN...      PEMISCOT...

ARZ026>028-035-036-TNZ048-049-088-291543-
CRAIGHEAD AR-CRITTENDEN AR-CROSS AR-MISSISSIPPI AR-POINSETT AR-
LAUDERDALE TN-SHELBY TN-TIPTON TN-
0943 AM CDT FRI APR 29 2005

SEVERE THUNDERSTORM WATCH NUMBER 209 REMAINS IN EFFECT UNTIL 1 PM
FOR THE FOLLOWING COUNTIES:

IN ARKANSAS...
CRAIGHEAD...    CRITTENDEN...   CROSS...        MISSISSIPPI...
POINSETT...

IN TENNESSEE...
LAUDERDALE...   SHELBY...       TIPTON...
Special weather statement, Apr 29, 12:08 PM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1208 PM CDT FRI APR 29 2005

ARZ035-048-291730-

CROSS AR-ST. FRANCIS AR-
1208 PM CDT FRI APR 29 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CROSS AND ST. FRANCIS
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF FAIR OAKS AT 1208
PM CDT...MOVING EAST AT 55 MPH. SMALL HAIL IS LIKELY WITH THIS STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN CROSS AND ST. FRANCIS COUNTIES...INCLUDING THE CITY OF
WYNNE...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Apr 29, 1:57 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
157 PM CDT FRI APR 29 2005

ARZ028-291915-

MISSISSIPPI AR-
157 PM CDT FRI APR 29 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MISSISSIPPI COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF THREE WAY AT
157 PM CDT...MOVING EAST AT 45 MPH. SMALL HAIL IS LIKELY WITH THIS
STORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN MISSISSIPPI COUNTY...INCLUDING THE CITIES OF KEISER...
LUXORA AND OSCEOLA...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Apr 29, 3:14 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
314 PM CDT FRI APR 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             CARAWAY                 35.76N 90.33W
04/29/2005  1.00 INCH        CRAIGHEAD          AR   FIRE DEPT/RESCUE

&&

JFB
Local storm report, Apr 29, 3:22 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
322 PM CDT FRI APR 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             CARAWAY                 35.76N 90.33W
04/29/2005  1.00 INCH        CRAIGHEAD          AR   FIRE DEPT/RESCUE

0320 PM     HAIL             2 N THREE WAY           35.73N 90.25W
04/29/2005  1.00 INCH        MISSISSIPPI        AR   POST OFFICE

            QUARTER SIZE HAIL REPORTED AT THE ETOWAH POST OFFICE

&&

JFB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 2:52 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett23 min
Apr 29, 3:12 PM CDTSevere Thunderstorm WarningMEGMississippi41 min
Apr 29, 4:18 PM CDTSevere Thunderstorm WarningMEGCross, Poinsett42 min
Apr 29, 4:56 PM CDTSevere Thunderstorm WarningMEGMississippi, Poinsett49 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.